Aa
A
A
Close
Avatar universal
Phentermine and Levothyroxine
I am a 40 year old female who weighed 125lbs. for the last 10 years. Between May and July I went from 125 to 146. I am now at 151lbs. No change in diet and I joined a gym 3 months ago and have worked out religiously but continue to gain.

The unexplained weight gain is especially in my abdomen, which is very distended. My internist ordered a CT scan and ultrasound to look for fibroids, cysts, etc. Results were one small fibroid.

She also tested my thyroid which revealed a TSH of 4.270 and free T4 of 1.12. Initially, she wanted to just retest in 6 weeks. However, I brought her an article from the AACE that recommends treatment over 3.0. She was receptive to this and agreed to start me on 25mcg. Levothyroxine and retest in 6 weeks.

In addition to the Levo, the exercise, and a healthy diet, I also started taking 30mg. Phentermine to help get this weight off. It's a prescription I had leftover from a couple of years ago. I started both meds 4 days ago.

Questions: Do you believe that a TSH of 4.270 could explain my rapid weight gain of 25lbs in 3 months? My internist cannot find anything else wrong with me, except for the one submucosal fibroid. Is 25mcg a high enough dose to effect any real change in my TSH? Is taking the Phentermine at the same time as the Levo okay to do? My doctor does not know I'm doing this. Also, since starting these two meds 4 days ago I haven't felt very well; kind of spacey and fatigued. Any opinion about that?

My doctor said depending on what my TSH shows in 6 weeks, she may order an MRI to look at my pituitary gland and possibly refer me to an endo. Thank you for your time.
Cancel
3 Answers
Page 1 of 1
Avatar universal
Ooops....I meant to post this in Dr. Lupo's forum. But if anyone here has any info for me, I'm all ears. Thanks!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I would let your doctor know about the Phentermine. I'm not familiar with the drug and its interactions, but better safe than sorry!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
This from wikipedia:

"Because phentermine acts through sympathomimetic pathways, the drug may increase blood pressure and heart rate. It may also cause palpitations, restlessness, and insomnia. Additionally, phentermine has the potential to cause physical and psychological dependence."

If you are overmedicated with thryoid meds, you can become hyperthyroid, which does not seem like a good combination with phentermine (the symptoms for hyperthyroid are almost identical--heart palps, insomnia...).  Talk to doctor, please! You might be able to try the phentermine once your TSH level is lowered.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Thyroid Answerers
649848 tn?1424570775
Blank
Barb135
FL
Avatar m tn
Blank
gimel
MI
Avatar f tn
Blank
goolarra
Sisters, OR
Avatar m tn
Blank
flyingfool
WI
657231 tn?1453836403
Blank
rumpled
Northern, NJ
Avatar m tn
Blank
des900
Calicut, India